Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 210, NWS Albuquerque, NM

August 1, 2018Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 1, 2018, 7:19 PM MDT for Lincoln County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 7:19 PM MDT (01:19 UTC)
Expired
Aug 1, 2018, 8:00 PM MDT
In force
41 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 94 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 993 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
993 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2863 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

029 
WUUS55 KABQ 020119
SVRABQ
NMC027-020200-
/O.NEW.KABQ.SV.W.0210.180802T0119Z-180802T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
719 PM MDT WED AUG 1 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Central Lincoln County in central New Mexico...

* Until 800 PM MDT.

* At 718 PM MDT, a severe thunderstorm was located near Ancho, or 20
  miles north of Carrizozo, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ancho, Jicarilla and White Oaks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3387 10593 3392 10593 3404 10582 3388 10539
      3365 10560
TIME...MOT...LOC 0118Z 304DEG 22KT 3393 10582 

HAIL...1.25IN
WIND...60MPH
 
$$

40
2 follow-up statements
171 
WWUS55 KABQ 020148
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
748 PM MDT WED AUG 1 2018

NMC027-020200-
/O.CON.KABQ.SV.W.0210.000000T0000Z-180802T0200Z/
Lincoln-
748 PM MDT WED AUG 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR CENTRAL LINCOLN COUNTY...

At 748 PM MDT, a severe thunderstorm was located near Jicarilla, or
19 miles northeast of Carrizozo, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Jicarilla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3382 10578 3396 10569 3386 10541 3365 10560
TIME...MOT...LOC 0148Z 304DEG 22KT 3383 10564 

HAIL...1.00IN
WIND...60MPH
 
$$

40
418 
WWUS55 KABQ 020154
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
754 PM MDT WED AUG 1 2018

NMC027-020204-
/O.EXP.KABQ.SV.W.0210.000000T0000Z-180802T0200Z/
Lincoln-
754 PM MDT WED AUG 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY WILL
EXPIRE AT 800 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3382 10578 3396 10569 3386 10541 3365 10560
TIME...MOT...LOC 0154Z 304DEG 22KT 3381 10561 

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 5:44 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 1, 5:44 PM MDT, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
544 PM MDT Wed Aug 1 2018

.AVIATION...
00Z TAF CYCLE
Strong to severe thunderstorms will continue across central and
eastern NM into the evening hours. Large hail and wind gusts to 50kt
will be possible, mainly across eastern NM. These storms will slowly
shift south/southeast around 5 to 10kt. TAF sites likely to be
impacted this eve include KABQ/KAEG and KTCC, with lesser confidence
at KROW until late. Brief MVFR vsbys in heavy rain is also possible.
Storms should largely dissipate by 06Z Thu, but a few storms may
linger overnight. Another round of thunderstorms is expected
Thursday, initially forming over the high terrain and drifting
south/southeast. Outflow boundary collisions will help drive storms
onto the lower elevations.

34

&&

.PREV DISCUSSION...335 PM MDT Wed Aug 1 2018...
.SYNOPSIS...
High pressure aloft remains over Arizona with an upper level
disturbance expected to drop from Utah southeastward into New Mexico.
This will produce a swath of additional showers and thunderstorms
over central and east central New Mexico into the evening hours with
some storms turning strong to severe with heavy downpours, gusty
winds, and hail. Into Thursday, high pressure will inch toward the
Arizona-New Mexico border with showers and thunderstorms favoring
the central mountain chain and the Continental Divide before moving
into some adjacent lower elevations. A similar thunderstorm trend
will persist into Friday with temperatures hovering near to just
slightly above average for early August. High pressure will slowly
build over New Mexico this weekend, reducing storms somewhat, but not
completely inhibiting them.

&&

.DISCUSSION...
The short wave disturbance can be seen on water vapor imagery over
Utah, and should drop southeastward, pushing lift and an associated
arc-shaped line of new convection into NM into the night. Storms
will continue to have a tendency to be strong to severe, as
prevailing surface winds are primarily exhibiting south southwesterly
components with the northerly flow in the mid troposphere, yielding
increased bulk shear values. A quick glimpse of the radar and
satellite verifies the high instability advertised by the models, and
convection should remain fairly active into the evening. Lower PWATs
are wrapping over the northern mountains of NM, but elsewhere PWATs
range from about 1.0 to 1.5 inch and will add a locally heavy
rainfall threat.

Into Thursday, the wave will have passed through offering a lull as
a brief wave of subsidence passes over, but into the late afternoon
and evening more storms are expected to fire along and west of the
central mountain chain. Drier PWATs will linger over the northern
mountains, and steering flow won't benefit from any speed increases
as the dome of high pressure nudges toward the AZ-NM border. This
would, however, begin to limit the severity of storms with bulk
shear slowly decreasing. As far as temperatures are concerned, a
persistence forecast seems suffice with a few localized areas
observing premature temperature drops during storms.

By Friday, the anticyclone jogs slightly south with a similar storm
and temperature regime continuing over NM. Again, lowest PWATs would
be found over the northern mountains, but heftier values between 1.0
and 1.4 would be found in the southwestern mountains and near/just
east of the central mountain chain. By the weekend high pressure
expands some with a potential ill-defined centroid appearing in
southwestern or south central NM. Mid-tropospheric pressure heights
will not be much higher than they are now, possibly just a couple
decameters higher, but this seems to be enough subsidence to reduce,
but not fully eliminate storm coverage.

After staying atop of NM for the first part of next week, the
anticyclone should creep back over and even northwest of the Four
Corners region by late Tuesday and Wednesday. This would make storm
potential heavily reliant on back door frontal intrusions, which the
GFS is already advocating, with one entering northeastern NM by
Tuesday and shoving more low layer moisture westward into the evening
and on into Wednesday.

52

&&

.FIRE WEATHER...
Showers and thunderstorms with heavy rainfall have developed across
much of the higher terrain this afternoon. This activity will merge
into the Rio Grande Valley then become a large convective complex
over eastern NM this evening. Upper level high pressure will drift
east into western NM through Friday and bring steering flow to a
halt. This will elevate the potential for flash flooding over the
entire area, especially around burn scars. High temperatures will be
near to slightly above normal in this pattern.

Upper level high pressure will strengthen enough over the weekend to
suppress the coverage of showers and storms. Temperatures will warm
a few more degrees above normal with lower humidity and poor to fair
ventilation. The high center is shown to shift back to the northwest
early next week and allow deeper moisture to return to NM. This
pattern will trend temperatures closer to normal with more heavy rain
possible.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, Aug 1, 6:27 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
627 PM MDT WED AUG 1 2018

NMZ507-519-020100-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
627 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIBOLA AND BERNALILLO
COUNTIES UNTIL 700 PM MDT...

At 627 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Mesita, or 16 miles east of Laguna Pueblo, moving
southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tohajiilee.

This includes Interstate 40 between Mile Markers 131 and 147.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3508 10722 3523 10709 3509 10679 3489 10699
TIME...MOT...LOC 0027Z 307DEG 17KT 3512 10709

40
Special weather statement, Aug 1, 6:40 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
640 PM MDT WED AUG 1 2018

NMZ530-020115-
Union County-
640 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY UNTIL
715 PM MDT...

At 640 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hayden, or 9 miles northwest of Amistad, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Amistad and Hayden.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3578 10322 3596 10338 3600 10338 3600 10337
      3603 10337 3612 10325 3599 10304 3592 10304
TIME...MOT...LOC 0040Z 315DEG 12KT 3601 10328

40
Special weather statement, Aug 1, 6:53 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
653 PM MDT WED AUG 1 2018

NMZ519-521-020130-
Sandia/Manzano Mountains-Middle Rio Grande Valley/Albuquerque Metro
Area-
653 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL AND
BERNALILLO COUNTIES UNTIL 730 PM MDT...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mariposa, or near Rio Rancho, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Albuquerque, Rio Rancho, Corrales, Bernalillo, Enchanted
Hills, Mariposa, Cabezon, Coronado State Monument, Vista Hills and
Sandia Pueblo.

This includes Interstate 25 between Mile Markers 232 and 249.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3543 10660 3540 10656 3540 10654 3541 10652
      3537 10639 3535 10639 3513 10652 3529 10682
      3546 10672
TIME...MOT...LOC 0052Z 296DEG 15KT 3535 10669

40
Local storm report, Aug 1, 7:13 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
713 PM MDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 SW WHEATLAND          34.90N 103.37W
08/01/2018  M1.00 INCH       QUAY               NM   TRAINED SPOTTER

0700 PM     TSTM WND GST     1 SW WHEATLAND          34.90N 103.37W
08/01/2018  M60 MPH          QUAY               NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800777
EVENT NUMBER ABQ201800778

TRM
Local storm report, Aug 1, 7:15 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
715 PM MDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     5 WSW OSCURO            33.45N 106.13W
07/31/2018  M61 MPH          LINCOLN            NM   MESONET

            WHITE SANDS MISSILE RANGE - PHILLIPS HILL.

&&

EVENT NUMBER ABQ201800779

JLS
Local storm report, Aug 1, 7:18 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
718 PM MDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     20 S BINGHAM            33.61N 106.42W
07/31/2018  M70 MPH          SOCORRO            NM   MESONET

            WSMR - LITTLE BURRO

&&

EVENT NUMBER ABQ201800780

JLS

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:00 PM MDTSevere Thunderstorm WarningABQUnion45 min
Aug 1, 6:01 PM MDTSpecial Weather StatementABQUnion29 min
Aug 1, 6:09 PM MDTSevere Thunderstorm WarningABQLincoln46 min
Aug 1, 6:14 PM MDTSpecial Weather StatementABQTorrance31 min
Aug 1, 6:18 PM MDTSevere Thunderstorm WarningABQCurry, Quay57 min
Aug 1, 6:21 PM MDTSevere Thunderstorm WarningABQDe Baca23 min
Aug 1, 6:27 PM MDTSpecial Weather StatementABQBernalillo33 min
Aug 1, 6:37 PM MDTSevere Thunderstorm WarningABQLincoln, Socorro38 min
Aug 1, 6:42 PM MDTFlash Flood WarningABQLincoln3 hr
Aug 1, 6:53 PM MDTSpecial Weather StatementABQBernalillo37 min
Aug 1, 7:01 PM MDTSevere Thunderstorm WarningABQLincoln35 min
Aug 1, 7:08 PM MDTSevere Thunderstorm WarningABQTorrance27 min
Aug 1, 7:13 PM MDTSevere Thunderstorm WarningABQCurry, Quay47 min
Aug 1, 7:16 PM MDTAreal Flood AdvisoryABQCurry, Guadalupe, Quay, San Miguel119 min
Aug 1, 7:27 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Aug 1, 7:37 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance113 min
Aug 1, 7:49 PM MDTSpecial Weather StatementABQTorrance26 min
Aug 1, 7:56 PM MDTSpecial Weather StatementABQQuay34 min
Aug 1, 8:10 PM MDTFlash Flood WarningABQBernalillo, Torrance3 hr
Aug 1, 8:11 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Aug 1, 8:31 PM MDTSpecial Weather StatementABQQuay29 min
Aug 1, 9:08 PM MDTSpecial Weather StatementABQQuay37 min
Aug 1, 9:23 PM MDTSevere Thunderstorm WarningABQQuay52 min
Aug 1, 9:32 PM MDTFlash Flood WarningABQQuay3 hr
Aug 1, 10:25 PM MDTAreal Flood AdvisoryABQRoosevelt2 hr
Aug 2, 12:40 AM MDTAreal Flood AdvisoryABQQuay110 min
Aug 2, 2:42 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Aug 2, 2:50 PM MDTSpecial Weather StatementABQSanta Fe25 min
Aug 2, 4:40 PM MDTSpecial Weather StatementABQSanta Fe35 min
Aug 2, 5:35 PM MDTSpecial Weather StatementABQTaos25 min
Aug 2, 5:51 PM MDTFlash Flood WarningABQColfax3 hr
Aug 2, 5:59 PM MDTSpecial Weather StatementABQSandoval31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.